Missouri, 2014

Hail in Missouri, April 12 to 13, 2014

April 12 to 13, 2014 · NWS EAX · 8 events in 5 counties and zones

Severe thunderstorms developed during the evening hours of April 12th along a front draped across northwestern Missouri and northeastern Kansas. The storms produced large hail over extreme northeastern Kansas and far northwestern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms developed during the evening hours of April 12th along a front draped across northwestern Missouri and northeastern Kansas. The storms produced large hail over extreme northeastern Kansas and far northwestern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 12, 5:59 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 12, 5:59 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT Sat Apr 12 2014

.MESOSCALE DISCUSSION...
Issued at 659 PM CDT SAT APR 12 2014

Convection has developed as anticipated along dryline over central KS
and ahead of an advancing cold front over southwest IA. Storms have
quite a bit of instability to work with, with MLCAPE values above
2000 J/kg across both of these areas including parts of far northwest
MO. Deep-layer shear is only marginally supportive of severe storms
at this time, but will increase as the night goes on so that activity
developing over KS may maintain its severity as it tracks to the
north of STJ later this evening. However, instability will weaken
after dark while CIN will increase, so it's possible that storms may
weaken before reaching far northeast KS and northwest MO.
Nonetheless, severe chances across that area are high enough that
severe thunderstorm watch 71 has been issued until 2 AM.

Even more in question is the potential for additional storms to
develop after 06Z closer to I-70 near Kansas City as a strengthening
LLJ noses into the region. RAP and NAM both advertise strong
convergence and moisture transport associated with this feature, but
the cap is strong this far south and may keep convection from
developing at all overnight. Will keep a close eye on anything that
could pop up after midnight as any such storms could have the
potential to produce heavy rain and possibly hail.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 408 PM CDT SAT APR 12 2014

Tonight:

Frontal boundaries will likely be the focus for most of the
convection tonight. A warm front extends from a weak low near OMA
through northern IL. A diffuse area of low pressure over southwest
KS is connected to the OMA low by a very weak cold front.

Strong and gusty southerly winds have pulled up the season's first
large swath of gulf moisture into KS/MO as noted by 60ish dewpoints
while southwesterly h8 winds spread an elevated mixed layer across
KS and MO resulting in a moderately strong cap.The end result is the
warmest temperatures of the year with MLCAPEs around 2500 J/kg but
marginal 0-6km shear around 35 kts. Evening convective activity will
likely be closely tied to the IA warm front. Best severe threat will
reside over IA with isolated severe storms possible over northwest
MO mainly this evening. Large hail would be the most likely severe
threat. A h7 shortwave is progged to lift northeast through northern
KS/NE and activate this warm front. Last 4-5 runs of the HRRR has
consistently shown scattered convection popping up along this
boundary around 22z. The convection further south which the HRRR and
RAP develop over east central KS is a bit suspicious as it forms
within the well capped environment with no boundary nearby. Wouldn't
be surprised if it actually form further west along the dryline over
central KS where some cu has recently formed. Prefer to limit the
evening convection to northwest and north central MO. Also have low
confidence in the NAM and GFS propagating an MCS southward into east
central KS and west central MO by 06Z. Overall, will concentrate
highest PoPs across northern MO and lower them south of the MO River.

Sunday-Sunday night:

A broad upper trough over the desert southwest is expected to lift
northeast on Sunday and enhance the downstream lift via
increasing/expanding upper level diffluence. This in turn will lead
to widespread convection with heavy rains likely. Scattered
convection will likely be ongoing Sunday morning and this plus
extensive low level cloud cover will make it difficult to realize the
moderate instability the soundings show. Should some breaks occur of
any meaningful length of time then we could tap into this instability
and give a boost to our severe threat. For now strong storms are
possible south of the MO River on Sunday with a minimal severe
threat. The main weather threat will be from heavy rains due to very
efficient deep, tropical-like convection, which could train during
the afternoon and early evening.

The true cold front currently lies form eastern ND through west
central SD which will reinforce the frontal boundary on Sunday. A
second and much deeper northern upper trough will push this front
southeast with strong cold air advection rushing in Sunday night.
Inspection of Bufr soundings suggest the rain could mix with snow
over parts of northwest MO late Sunday night.

Monday-Monday night:

A very raw and blustery day with temperatures 20 degrees below
average. While the NAM had previously been discounted as being too
cold and generating several inches of snow the latest GFS and ECMWF
have been trending colder and also generating at least a rain/snow
mix. Started trending colder yesterday and continue doing so today.
Areas of light rain mixed with snow seems plausible if not likely
Monday morning. Will hold off on mentioning any snow amounts for now.

Very cold temperatures will settle in overnight Monday as skies
clear out. Will see sub-freezing temperatures everywhere with many
locations experiencing several hours of temperatures below 28F at
which water freezes inside most plants. Will be issuing headlines
eventually for Monday night/Tuesday morning.

.LONG TERM...(Tuesday through Saturday)
Issued at 408 PM CDT SAT APR 12 2014

Tuesday-Saturday

After a chilly start Tuesday morning, temperatures will steadily
rebound Tuesday into Wednesday, with highs primarily in the 50s and
60s respectively. Model solutions vary greatly with regards to
timing, amplification/strength, and placement of the next upper
trough to affect the area Thursday or Friday. This provides
relatively high uncertainty to the expected weather during this
period, and likewise the degree of cooler weather to follow upon the
frontal passage. As for temperatures during the period, readings
should remain slightly below climatological normals for this time of
year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 632 PM CDT SAT APR 12 2014

Line of convection developing across cntrl KS will remain north and
west of KC for much of the night. There is a chance that additional
storms could develop closer to MCI around 09Z...but better chances
appear to be just to the north near STJ so thunder was kept out of
the KC terminals for now. Will keep a close eye in case thunder needs
to be added later on.

Widespread rain and thunderstorms likely on Sunday with a cold front
moving into the region. Trends have slowed down the timing of this
front and attendant thunderstorms to the early afternoon hours for
the KC area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...Hawblitzel
SHORT TERM...MJ
LONG TERM...Blair
AVIATION...Hawblitzel
Hazardous weather outlook, Apr 12, 4:54 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT SAT APR 12 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
554 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS NORTHERN
 MISSOURI AND NORTHEAST KANSAS. WIDESPREAD SEVERE WEATHER IS NOT
 ANTICIPATED...HOWEVER...A FEW STRONG TO POTENTIALLY SEVERE STORMS
 ARE POSSIBLE IN FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS
 EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AND INTO EARLY MONDAY
 ACROSS THE REGION. STRONG TO SEVERE STORMS ARE EXPECTED SUNDAY
 AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM THE KANSAS CITY
 METRO TO KIRKSVILLE. A WIDESPREAD 1 TO 2 INCHES OF TOTAL RAINFALL
 IS ANTICIPATED THROUGH MONDAY MORNING...WITH LOCALLY HIGHER AMOUNTS
 POSSIBLE.

 TUESDAY MORNING LOW TEMPERATURES WILL BE IN THE UPPER 20S ACROSS
 THE REGION...WHICH MAY DAMAGE UNPROTECTED SENSITIVE VEGETATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Apr 12, 7:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SAT APR 12 2014

KSZ102-MOZ011-012-130230-
ANDREW MO-DONIPHAN KS-HOLT MO-
838 PM CDT SAT APR 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREW...SOUTHEASTERN
HOLT AND NORTHERN DONIPHAN COUNTIES UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIAWATHA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHLAND...WHITE CLOUD...FOREST CITY...OREGON...AMAZONIA...LEONA...
  SEVERANCE...IOWA POINT AND FANNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 56 AND 75.

LAT...LON 3989 9534 4000 9534 4001 9534 4000 9531
      4001 9531 4006 9504 3986 9484 3973 9534
      3988 9535
TIME...MOT...LOC 0138Z 245DEG 36KT 3979 9552

DUX

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Holt

When
April 12, 7:50 PM CST
Where
Holt County, 0.69 mi S of Craig
Measured
1.75 in hail
Reported by
Public
Coordinates
40.190, -95.370

Hail, Atchison

When
April 12, 7:58 PM CST to 8:01 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -95.390

Dime size hail lasted for three minutes.

Hail, Atchison

When
April 12, 8:03 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.340, -95.390

Hail, Nodaway

When
April 12, 8:34 PM CST
Where
Nodaway County, 0.53 mi W of Pickering
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.450, -94.840

Hail, Lafayette

When
April 13, 2:07 AM CST
Where
Lafayette County, 1.38 mi S of Higginsville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.060, -93.730

Hail, Saline

When
April 13, 2:35 AM CST
Where
Saline County, 3 mi N of Sweet Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
39.013, -93.412

Hail, Saline

When
April 13, 2:53 AM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.120, -93.200

Hail, Nodaway

When
April 13, 6:48 AM CST
Where
Nodaway County, 2.96 mi SW of Maryville Rankin Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -94.870

Dime to nickel size hail covered the roadway with a few quarter sized hail stones. Reported by the Clinton County EM who was driving through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514627, 514628, 514629, 514630, 514631, 514632, 514633, 514634.